Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 91, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2000, 7:12 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2000, 7:12 PM EDT (23:12 UTC)
- Expired
- Aug 2, 2000, 8:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Eaton County, MI, Ingham County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:25 PM EDT | Hail 0.88 | Eaton Rapids, MI | |
| Aug 2, 7:30 PM EDT | Hail 0.75 | Aurelius, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
925 WUUS53 KGRR 022313 SVRGRR MIC045-065-030000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 712 PM EDT WED AUG 2 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN EASTERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 800 PM EDT * AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF EATON RAPIDS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLT AROUND 720 PM EDT AURELIUS AROUND 730 PM EDT MASON AROUND 740 PM EDT EDEN AROUND 745 PM EDT LESLIE AROUND 750 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT WED AUG 2 2000 ...DRY WEATHER ON THE WAY... ONCE THE COLD FRONT CROSSES SOUTHWEST MICHIGAN THIS EVENING COOLER AND DRIER AIR MOVES IN WITH SFC HIGH PRESSURE. SFC WINDS BECOME ANTICYCLONIC AFT 06Z AND WITH THE DRY AIR (1000 TO 500 MEAN RH 30 PCT AT 12Z THU) AND NORTH WINDS TO ALMOST 700 MB... CLEARING IS NEARLY CERTAIN OVERNIGHT. WILL FCST LOWS MID TO UPPER 50S NORTH... NEAR 60 SOUTH. THURSDAY THE INVERSION HEIGHT WILL FALL TO NEAR 5000 FT SO ONLY LIMITED CU EXPECTED. SIMILAR 1000/850 TEMP AND THICKNESS IN JULY GAVE US HIGHS FROM MID TO UPPER 70S... SO WILL FCST HIGHS CLOSE TO MOS. THURSDAY NIGHT FINDS THE HIGH OVER LOWER MICHIGAN WITH MEAN 1000 TO 500 HR NEAR 25 PCT WITH LIGHT WINDS SO GOOD RADIATIONAL COOLING EXPECTED... LOWS BELOW MOS. NEXT SYSTEM COMING OVER THE TOP OF THE UPPER RIDGE WILL RESULT IN INCREASING CLOUDINESS LATER FRIDAY BUT AT THIS POINT WILL BE OPTIMISTIC AND FORECAST MOSTLY SUNNY. THICKER CLOUDS WILL MOVE IN FRIDAY NIGHT. IN SHORT TERM CAPES STILL IN THE 1500 TO 2800 RANGE OVER CWA AND FRONT JUST ABOUT TO COME THROUGH MKG AT 18Z. NVA INHIBITING CONVECTION OVER SW LWR MI BUT SFC DEWPOINTS IN LOWER TO MID 70S NEAR JXN... SO EXPECT CONVECTION TO DEVELOP EAST OF GRR LATE THIS AFTERNOON. CONVECTION OVER WI NOT MAKING ACROSS LAKE DUE TO LAKE BREEZE/NNE WINDS BEHIND FRONT SO DO NOT SEE THAT REACHING GRR AREA. THUS... WILL HAVE SCT TSTMS ERN 1/2 CWA THIS EVENING AND CLEARING EVERYWHERE OVERNIGHT. ZONES BY 400 PM. WDM EXTENDED FORECAST DISCUSSION... WILL MAINTAIN THE THEME OF THE PREVIOUS EXTENDED FORECAST... WHICH KEPT THINGS DRY UNTIL LATE SATURDAY. THE WESTERN UPPER RIDGE FLATTENS SOME DURING THE EXTENDED PERIOD... AS SHORTWAVES RIDE OVERTOP OF IT AND TRY TO DIVE INTO THE NORTHEAST US. THE UPPER FLOW LOOKS AS THOUGH IT WILL BECOME ZONAL FOR A SHORT TIME AS THE WESTERN RIDGE FLATTENS... BUT IT DOES APPEAR THAT THINGS WILL AMPLIFY ONCE AGAIN ON AND BEYOND DAY 5. IT/S DEFINITELY TOO EARLY TO CALL... BUT SOME OF THE NEW GUIDANCE SUGGESTS THE WESTERN RIDGE MAY RE-ESTABLISH ITSELF A BIT FURTHER EAST NEXT WEEK... WHICH COULD BRING SOME WARMER WEATHER OUR WAY. IN ANY EVENT... OUR MAIN PCPN CHANCES DURING THE EXTENDED WILL BE WITH THE WARM FRONT AND MOISTURE RETURN WHICH LOOKS LIKE IT WILL OCCUR LATE SATURDAY... AND WITH THE COLD FRONTAL PASSAGE WHICH LOOKS LIKE IT WILL OCCUR SUNDAY/SUNDAY NIGHT. THE MODELS ARE A BIT DIFFERENT IN THEIR INDIVIDUAL TIMING OF THINGS... BUT THE GENERAL THEME IS THE SAME. THE LATEST AVN AND CANADIAN MODELS SUGGEST A POSSIBILITY OF SOME PCPN FRIDAY NIGHT WITH THE INITIAL SURGE OF WARMER AIR AND MOISTURE... BUT WILL LEAVE THIS OUT OF THE FORECAST FOR NOW... AND TIE PCPN CHANCES TO THE MAIN WARM FRONTAL PASSAGE LATE SATURDAY. THE MRF IS SLOWEST TO PUSH THE COLD FRONT THROUGH... NOT CLEARING IT SOUTH OF THE CWFA UNTIL MONDAY MORNING. WILL TIME THINGS CLOSER TO THE CANADIAN... WHICH WOULD HAVE ANY PCPN OUT OF THE AREA BY MONDAY. TRH .GRR...NONE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:00 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 45 min |
| Aug 2, 5:41 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 34 min |
| Aug 2, 4:41 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 34 min |
| Aug 2, 5:31 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 29 min |
| Aug 2, 7:49 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.